Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Jacksonville, FL

April 26, 2003Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 26, 2003, 3:35 PM EDT for Duval County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Apr 26, 2003, 4:00 PM EDT
In force
25 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 30 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 261935
SVRJAX
FLC031-262000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 400 PM EDT

* AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER SAN
  PABLO...OR ABOUT 3 MILES WEST OF JACKSONVILLE BEACH...MOVING
  SOUTHEAST AT 20 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3037 8157 3023 8144 3041 8115 3058 8131
$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:15 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 26, 2:15 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT SAT APR 26 2003

CURRENTLY...A COLD FRONT EXTENDS FROM A SFC LOW OFFSHORE OF THE
MID-ATLANTIC REGION SOUTHWARD INTO NORTH-CENTRAL FL. THE BOUNDARY IS
MARKED BY A LOW CLOUD LINE FROM ABOUT KSAV SW TO K40J. A BROKEN LINE
OF SHOWERS HAS DEVELOPED AHEAD OF THE FRONT IN GA AND OVER THE
SUWANNEE RIVER VALLEY WHERE LAPS ANALYSIS SHOWS CAPES OF 2200 J/KG
AND LIS OF -6. SFC TEMPS NEAR 80. 12Z JAX RAOB INDICATED A
CONVECTIVE TEMP OF 83 DEG F. WITH THE AMT OF INSTABILITY OVER THE
AREA AND A STRONG VORT LOBE DRIVING THE COLD FRONT THROUGH OUR ZONES
THIS AFTN AND EVE...WE WOULD NOT BE SURPRISED IF A PULSE TS DEVELOPS
ALONG THE FRONTAL BOUNDARY.

TONIGHT THRU SUN NIGHT...ISOLD EVENING CONVECTION ACRS OUR EASTERN
AND SOUTHERN FL ZONES WILL GIVE WAY TO A MOSLTY DRY FORECAST THROUGH
THE SHORT-TERM AS THE COLD FRONT MOVES THRU THE FORECAST AREA IN
RESPONSE TO THE STORM SYSTEM OVER THE MID-ATLANTIC REGION LIFTING
DOWNSTREAM INTO THE ATLANTIC. SFC HIGH PRESSURE WILL BUILD IN THE
LOW/S WAKE SUN OVER THE MID-ATLANTIC. LOCALLY EXPECT MOSTLY SUNNY
SKIES WITH SOME AFTN CU SUN AND TEMPS NEAR NORMAL. MOSTLY CLEAR
SKIES DURING THE EARLY MORNING HOURS AND THE PRESENCE OF LOW LVL
MOISTURE FROM PREVIOUS RAINS WILL ALLOW FOR THE DEVELOPMENT OF
PATCHY FG TONIGHT AND SUN NIGHT.

MON THRU THE EXTENDED PERIOD...HIGH PRESSURE WILL BUILD OVER THE
MID-ATLANTIC REGION AS TEMPS REMAIN SEASONAL THRU WED. WITH THE
LIGHT PRESSURE GRADIENT IN PLACE AND THE INFLUX OF LOW LVL ATLANTIC
MOISTURE PER ONSHORE FLOW...WILL CONTINUE WITH MENTION OF COASTAL
SHRA OVERNIGHT AND ONLY SLIGHT POPS MON & WED FOR LATE AFTN TSRA AS
MEAN LAYER MOISURE WILL REMAIN LIMITED FOR DEEP CONVECTIVE
DEVELOPMENT. WILL GO WITH SILENT POPS TUE AS RIDGE AXIS SHIFTS
FURTHER S OVER GA. SYNOPTIC LOW LVL FLOW BEGINS TO VEER SSE WED AS
THE GFS DEVELOPS AN AREA OF LOW PRESS IN THE GOMEX ASSOCIATED WITH
AN UPR LVL SHORT WAVE TROUGH. THE SYSTEM TRACKS NNE TOWARD THE FL W
COAST AND POSITIONS ITSELF IN APPALACHEE BAY 12Z FRI. WITH LITTLE
UPR LVL SUPPORT AT THIS TIME AND UNCERTAINTY WITH THIS
FEATURE...WILL CARRY SCT TSRA THU INTO SAT AND SLIGHTLY ABOVE CLIMO
TEMPS.

MARINE...MAY NEED A SCEC FOR THE SOUTHERN LEG EARLY BUT WILL WAIT
CLOSER TO ISSUANCE TIME TO DECIDE. WINDS SHOULD DROP OFF FAIRLY
TONIGHT AS THE COLD FRONT MOVES THROUGH THE WATERS. NO HEADLINES
EXPECTED THRU THE REMAINDER OF THE FORECAST PERIOD.

FIRE WX...EXTREME SOUTHERN PORTIONS OF THE SUWANNEE RIVER VALLEY MAY
HAVE RELATIVE HUMIDITIES NEAR CRITICAL VALUES TOMORROW...BUT WILL
NOT POST ANY HEADLINES AT THIS TIME.

PRELIM CCF
FCSTID =   24
AMG   56  83  58  84 /  10   0   0  10
SSI   63  79  63  79 /  10  10  10  10
JAX   60  83  61  83 /  10  10  10  20
SGJ   63  80  64  80 /  20  10  10  20
GNV   59  83  58  85 /  10  10  10  20
OCF   61  84  58  85 /  20  10  10  20

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

PUBLIC...ENYEDI
MARINE/FIRE WX...CARROLL
Hazardous weather outlook, Apr 26, 12:25 PM EDT, 3 hours 10 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-262200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1225 PM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE ACROSS NORTHEAST FLORIDA
AND EXTREME SOUTHEAST GEORGIA THIS AFTERNOON...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AHEAD OF A COLD FRONT...MAINLY ALONG AND SOUTHEAST OF A
JESUP TO TRENTON LINE. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS TODAY. HOWEVER...AN ISOLATED STRONG STORM IS POSSIBLE
LATER THIS AFTERNOON...WITH WIND GUSTS TO 40 MPH AND SMALL HAIL.

NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Apr 26, 3:18 PM EDT, 17 minutes before
FLZ025-033-261945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT SAT APR 26 2003

...STRONG THUNDERSTORMS WILL IMPACT DUVAL AND ST JOHNS COUNTIES
THROUGH 345 PM...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF ARLINGTON...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FORT CAROLINE...ARLINGTON...UNF...MAYPORT...SAN PABLO...
NEPTUNE BEACH...BAYARD AND JACKSONVILLE BEACH THROUGH 345 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...DANGEROUS LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:29 PM EDTSpecial Marine WarningJAX31 min
Apr 26, 4:00 PM EDTSpecial Marine WarningJAX90 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.